Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 239, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jul 4, 2009, 4:42 PM CDT for Castro County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2009, 4:42 PM CDT (21:42 UTC)
- Expired
- Jul 4, 2009, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Castro County, TX
The radar
The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:33 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 4, 3:33 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CDT SAT JUL 4 2009 .SHORT TERM... ADDED MENTION OF SEVERE THIS AFTERNOON IN SUPPORT OF WW548 VALID UNTIL 01Z. SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON AS EXPECTED. WOULD EXPECT THE ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY THIS EVENING PARTICULARLY ALONG THE COLD FRONTAL BOUNDARY AND PRE-FRONTAL TROUGH TO ITS SOUTH. THAT SAID...WITH THE JUICY AIRMASS IN PLACE...WOULD NOT RULE OUT CONVECTION ANYWHERE WITHIN THE CWA. WITH THE EXTRA MOISTURE IN PLACE...HAVE GONE AHEAD AND BUMPED LOWS A DEGREE OR TWO TONIGHT AND UNDERCUT GUIDANCE HIGHS TOMORROW. STORM CHANCES LOOK TO CONTINUE THROUGH THE OVERNIGHT HOURS INTO TOMORROW. 26 && .LONG TERM... LITTLE CHANGE TO THE FCST IN THE EXTENDED PERIOD. THE 12Z GFS DEPICTION OF AN MCS MOVING ACROSS THE FA MONDAY MORNING LOOKS SUSPICIOUS...PREFER THE CONVECTIVE EVOLUTION OFFERED BY ECMWF/NAM SHOWING MOST ACTIVITY SHIFTING TO THE SOUTH SUNDAY NIGHT WITH A POTENTIAL PERIOD OF LOW PRECIP CHCS SUN NIGHT TO MONDAY MORNING. THEN...WE EXPECT ANOTHER ROUND OF TSTM ACTIVITY TO DEVELOP ACROSS NE NM/PANHANDLES MONDAY AFTERNOON AND MOVE SEWD ACROSS THE CWA IN THE EVENING/NIGHT...FAVORING THE NW ZONES. THIS PATTERN COULD BE REPEATED ON TUE/TUE NIGHT HOWEVER THE 12Z ECMWF SHOWS THE RIDGING BUILDING A BIT EARLIER THAN PREVIOUSLY THOUGHT AND THUS WE HAVE HAVE LOWER CONFIDENCE AND HAVE NUDGED POPS LOWER. UPPER RIDGE THEN STRENGTHENS RIGHT OVER NEW MEXICO/WEST TEXAS MIDWEEK AND SHOULD SHUTDOWN PRECIP CHANCES AND CAUSE TEMPS TO CLIMB ABOVE NORMAL...UPPER 90S TO ABOUT 105 SHOULD BE PRETTY COMMON WED-THU. ECMWF SUGGESTS THE RIDGE MAY BEGIN TO WEAKEN AND SHIFT BACK TO THE WEST NEXT WEEKEND WHICH MAY ALLOW FOR A GRADUAL COOLING TREND FRI/SAT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 85 63 91 65 / 50 40 30 20 30 TULIA 67 84 65 90 65 / 60 40 20 20 30 PLAINVIEW 68 84 65 90 66 / 60 40 20 20 30 LEVELLAND 69 87 67 90 67 / 60 30 20 10 30 LUBBOCK 70 86 67 90 68 / 60 40 20 10 20 DENVER CITY 70 88 68 91 67 / 50 30 20 20 20 BROWNFIELD 71 87 68 90 68 / 50 30 20 20 20 CHILDRESS 71 88 69 90 69 / 60 40 20 10 20 SPUR 72 87 68 91 70 / 60 40 20 10 20 ASPERMONT 73 90 70 91 71 / 50 40 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/33
Hazardous weather outlook, Jul 4, 6:02 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 602 AM CDT SAT JUL 4 2009 TXZ021>044-051115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 602 AM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE NORTHERN SOUTH PLAINS AND NORTHERN ROLLING PLAINS...WITH COVERAGE INCREASING OVER THE ENTIRE AREA TONIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES AND COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH TUESDAY NIGHT...WITH THE LATE AFTERNOON THROUGH OVERNIGHT HOURS THE BEST TIME FOR STORMS TO MOVE ACROSS THE REGION. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY THROUGH TUESDAY...MAINLY IN THE LATE AFTERNOON AND NIGHT TIME HOURS.
In the hours before
Special weather statement, Jul 4, 3:42 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 342 PM CDT SAT JUL 4 2009 TXZ035>037-041>043-042115- DICKENS TX-CROSBY TX-LUBBOCK TX-KENT TX-GARZA TX-LYNN TX- 342 PM CDT SAT JUL 4 2009 ...LINE OF STRONG THUNDERSTORMS ACROSS LYNN...GARZA...KENT... LUBBOCK...CROSBY AND DICKENS COUNTIES... AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF SOUTHLAND TO 12 MILES SOUTH OF KALGARY...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF SLATON TO 18 MILES EAST OF POST...MOVING NORTHEAST AT 10 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. IF ON OR NEAR WHITE RIVER LAKE OR BUFFALO SPRINGS LAKE...GET OFF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SOME DISTANCE FROM THE PARENT THUNDERSTORM. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3296 10206 3383 10163 3383 10075 3295 10077 TIME...MOT...LOC 2041Z 214DEG 10KT 3329 10164 3326 10107
Special weather statement, Jul 4, 4:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
433 PM CDT SAT JUL 4 2009
TXZ022-042200-
CASTRO TX-
433 PM CDT SAT JUL 4 2009
...STRONG THUNDERSTORM ACROSS CASTRO COUNTY...
AT 431 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF DIMMITT...MOVING SOUTHEAST
AT 20 MPH.
BRIEF...STRONG WIND GUSTS TO AROUND 55 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. BRIEF HEAVY RAINFALL AND SMALL HAIL WILL ALSO BE
POSSIBLE WITH THIS STORM AND MAY RESULT IN MINOR STREET OR ROAD
FLOODING. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3447 10199 3437 10199 3431 10205 3431 10216
3451 10242 3465 10229
TIME...MOT...LOC 2132Z 309DEG 19KT 3452 10227Special weather statement, Jul 4, 4:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT SAT JUL 4 2009
TXZ041-042-042200-
GARZA TX-LYNN TX-
437 PM CDT SAT JUL 4 2009
...LINE OF STRONG THUNDERSTORMS ACROSS LYNN AND GARZA COUNTIES...
AT 436 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST
OF TAHOKA TO 19 MILES SOUTHWEST OF TAHOKA...MOVING EAST AT 5 MPH.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.
FREQUENT LIGHTNING IS EXPECTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.
LAT...LON 3295 10207 3296 10207 3301 10207 3329 10182
3329 10139 3295 10156 3295 10200
TIME...MOT...LOC 2136Z 255DEG 5KT 3311 10173 3297 10204The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:52 PM CDT | Areal Flood Advisory | LUB | Lynn | 53 min |
| Jul 4, 6:23 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.